Question of the Week # 136

136) A 55-year-old man with history of depression has recently been started on fluoxetine.  The patient has history of severe depression in the past. Fluoxetine dose has been recently increased to obtain adequate control of his symptoms. His depression symptoms are well-controlled now but the patient now complains of  erectile dysfunction. He is deeply concerned about this since this problem is adversely affecting his relations with his wife. Which of the following is most appropriate next step in managing this patient’s symptoms?

A) Decrease the dose of Fluoxetine

B) Start Sildenafil

C) Discontinue Fluoxetine and switch to Bupropion

D) Recommend Yohimbine

E) Recommend penile vacuum pump device.

8 Responses

  1. b

  2. cccccccccc

  3. c

  4. Answer C

    Nice little table to remember for exam:

    1) Depression + Stop smoking + No weight gain + No sexual side effects = Buprapion
    2) Depression + Neuropathic pain = Duloxetine
    3) Depression + Insomnia= Trazadone (pt. is gone–sleep)
    4) Depression + anxiety= Prozac (fluoxetine)

  5. Why stop a drug that is making this patient feel better? Fluoxetine is working well in this patient. Some of us are uncomfortable with use of Sildenafil. The truth is that Sildenafil is safe to use with SSRI associated sexual dysfunction.

    My answer is B (start Sildenafil)

    References:
    1. http://www.ncbi.nlm.nih.gov/pubmed/12414334
    2. http://clinicaltrials.gov/show/NCT00375297
    (Phase 4 means, the drug is under post market survey, like every other drug in the market)
    3. http://www.ncbi.nlm.nih.gov/pubmed/20235039

    • Good point, but fluoxetine was increased in dosage before it reach symptomatic relief. Besides, a male in his 40s will unlikely want to start Sildenafil ( his pride and ego). I would switch med and achieve a double hit.

      • The patient is 55 and it’s relatively common to place patients on phosphodiesterase inhibitors for their ED. He is well-controlled for SEVERE depression. If his depression was mild, it might be a suggestion to switch. Risk to switch outweighs benefits.

  6. hey Adnan — dude I think you have great Ideas but – do not relay in SSRI if it’s affecting your patient — the patient now has to deal with depression and ED because of his Dr– we Dr do not induce a disease to our PT it is unethical unprofessional -just change medication and that’s it

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: